Thunderstorm Wind, McLean
- When
- June 19, 5:45 PM CST to 5:50 PM CST
- Where
- McLean County, 14 mi NNW of Turtle Lake
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.707, -101.015
Scattered thunderstorms developed during the afternoon of Thursday, June 19th. Several severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed during the afternoon of Thursday, June 19th. Several severe thunderstorm warnings were issued. One report of a severe thunderstorm wind gust was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 1:30 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUN 19 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... APPEARS THREAT OF TSTMS WILL SLOWLY DIMINISH THROUGH FRIDAY NIGHT...THEN LOOKING LIKE MAINLY A DRY/WARM WEEKEND AS AN AMPLIFYING RIDGE APPROACHES. HOWEVER...MUCH LIKE WHAT WAS BEING ADVERTISED ON YESTERDAYS MODELS...A LOW LEVEL JET DEVELOPS SUNDAY NIGHT INTO MONDAY...AND A GREATER POTENTIAL OF SEVERE WEATHER WILL ONCE AGAIN BE UPON THE CWA...FIRST IN THE WEST SUNDAY NIGHT THEN PROGRESSING EAST MONDAY. A WEAK SFC FRONT IS BECOMING MORE DIFFUSE WITH TIME OVER CENTRAL/EASTERN NORTH DAKOTA WHICH STRETCHES BACK INTO SOUTH DAKOTA AND INTO WYOMING. HOWEVER CAN SEE THE FRONT IN TERMS OF THE DEW POINT...WITH THE LATEST MSAS SHOWING DEW POINTS IN THE UPPER 50S FROM KBIS EAST...AND MID TO UPPER 40S WEST. LATEST WATER VAPOR IMAGERY SHOWS ANOTHER DISTURBANCE OVER CENTRAL IDAHO. GFS PICKS UP ON THIS WAVE AND SLIDES IT INTO OUR SOUTHWEST ZONES OVERNIGHT INTO FRIDAY MORNING...THUS WILL KEEP ISOLATED TSTMS SOUTHWEST AND ALONG OUR SOUTHERN BORDER TR HOUGH FRIDAY MORNING. OTHERWISE THE 4KM NMM WRF COMPOSITE REFLECTIVITY SEEMS TO BE ON TARGET THIS AFTERNOON IN DEVELOPING ISOLATED TO SCATTERED TSTMS IN THE WEST AND THEN MOVING THE CELLS SOUTHEAST THROUGH EARLY TONIGHT. LATEST VISIBLE AND RADAR IMAGES SHOWS CELLS POPPING OVER OUR NORTHWEST CWA AT THIS TIME. BUFR SOUNDINGS SHOW MOSTLY UNIDIRECTIONAL WINDS WITH SPEED SHEAR AND WEAK TO MODERATE CAPE/BUOYANCY BEING THE PRIMARY THREATS. THUS ISOLATED TO SCATTERED PULSE STORMS WITH GUSTY WINDS AND POSSIBLE SMALL HAIL THROUGH EARLY TONIGHT. WILL MONITOR AS THINGS PROGRESS THIS AFT/EVE. ANOTHER DISTURBANCE ROUNDS THE AMPLIFYING RIDGE FRIDAY NIGHT AND THUS KEPT THE SLIGHT CHC MENTION IN THE GRIDS. SATURDAY AND SUNDAY AS MENTIONED ABOVE THE RIDGE GETS CLOSER WITH THE RIDGE AXIS OVER OUR WESTERN ZONES BY 00Z MON. A SFC COLD FRONT...LOW LEVEL JET...INCREASING DEW POINTS AND AN UPPER LEVEL DISTURBANCE WILL BRING BACK MORE TSTMS SUNDAY NIGHT ACROSS MAINLY OUR WESTERN ZONES...THEN SPREAD INTO OUR CENTRAL AND EASTERN ZONES DURING THE DAY MONDAY. .LONG TERM...WILL BE CONTINUED AFTERNOON AND EVENING CHANCES OF TSTMS THROUGH MOST OF THE PERIOD AS THE UPPER LEVEL FLOW REMAINS NEARLY ZONAL WITH A SERIES OF WAVES MOVING THROUGH THE FLOW. TEMPERATURES WILL BE SEASONAL. && .AVIATION...MODELS SHOW AFTERNOON INSTABILITY AND SCATTERED CONVECTION HAS DEVELOPED AROUND THE STATE. WILL HAVE SCATTERED TO ISOLATED TSTMS AGAIN THIS AFTERNOON AND EVENING...GENERALLY MOVING SOUTHEAST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CDT THU JUN 19 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 355 PM CDT THU JUN 19 2008 /255 PM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH EARLY TONIGHT COULD PRODUCE GUSTY WINDS TO 50 MPH AND PEA SIZE HAIL. AFTER MIDNIGHT...ISOLATED THUNDERSTORMS WILL BE MOST PREVALENT IN THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING...THEN THE WEEKEND WILL BE WARM AND MAINLY DRY AS A RIDGE OF HIGH PRESSURE EDGES CLOSER TO NORTH DAKOTA. EXPECT HIGHS IN THE LOWER 80S AND LOWS IN THE 50S. A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY NIGHT IN THE WEST...THEN MOVE INTO CENTRAL AND EASTERN NORTH DAKOTA DURING THE DAY MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 6 NW HANNOVER 47.18N 101.52W
06/18/2008 M0.75 INCH OLIVER ND TRAINED SPOTTER
0223 PM HAIL 1 S GARRISON 47.64N 101.42W
06/18/2008 M1.75 INCH MCLEAN ND PUBLIC
PUBLIC REPORT FROM CAMP OF THE CROSS ON NORTH SHORE OF
LAKE SAKAKAWEA
0235 PM HAIL GARRISON 47.65N 101.42W
06/18/2008 M1.00 INCH MCLEAN ND CO-OP OBSERVER
0240 PM HAIL WESTHOPE 48.91N 101.02W
06/18/2008 E0.88 INCH BOTTINEAU ND PUBLIC
PENNY TO NICKEL SIZE HAIL ALONG WITH HEAVY RAIN.
0244 PM HAIL 5 S RIVERDALE 47.42N 101.37W
06/18/2008 M0.75 INCH MCLEAN ND TRAINED SPOTTER
0252 PM HAIL WESTHOPE 48.91N 101.02W
06/18/2008 M0.75 INCH BOTTINEAU ND LAW ENFORCEMENT
0255 PM HAIL RIVERDALE 47.50N 101.37W
06/18/2008 M0.88 INCH MCLEAN ND TRAINED SPOTTER
HAILED FOR 15 MINUTES
0301 PM HAIL 4 NW LANDA 48.94N 100.97W
06/18/2008 M1.00 INCH BOTTINEAU ND LAW ENFORCEMENT
0320 PM HAIL WESTHOPE 48.91N 101.02W
06/18/2008 E1.25 INCH BOTTINEAU ND CO-OP OBSERVER
0405 PM HAIL RIVERDALE 47.50N 101.37W
06/18/2008 M1.00 INCH MCLEAN ND CO-OP OBSERVER
HEAVY RAIN PRECIPITATION TOTAL 1.45 INCHES AND STILL
RAINING
0417 PM HAIL 10 W BOTTINEAU 48.83N 100.66W
06/18/2008 M0.88 INCH BOTTINEAU ND TRAINED SPOTTER
HAIL LASTED SEVERAL MINUTES
0430 PM HAIL KRAMER 48.69N 100.71W
06/18/2008 M0.75 INCH BOTTINEAU ND TRAINED SPOTTER
0433 PM HAIL UPHAM 48.58N 100.73W
06/18/2008 E0.88 INCH MCHENRY ND BROADCAST MEDIA
0437 PM HAIL 5 S RIVERDALE 47.42N 101.37W
06/18/2008 E0.75 INCH MCLEAN ND TRAINED SPOTTER
PEA TO PENNY SIZE HAIL ONGOING AT THE TIME OF THE REPORT
0448 PM HAIL 6 E NORWICH 48.25N 100.85W
06/18/2008 M1.75 INCH MCHENRY ND BROADCAST MEDIA
0456 PM HAIL RIVERDALE 47.50N 101.37W
06/18/2008 M1.50 INCH MCLEAN ND FIRE DEPT/RESCUE
ONGOING HAIL
0503 PM HAIL STANTON 47.32N 101.38W
06/18/2008 M1.00 INCH MERCER ND TRAINED SPOTTER
HAILED FOR 10 MINUTES
0548 PM HAIL STANTON 47.32N 101.38W
06/18/2008 M2.75 INCH MERCER ND TRAINED SPOTTER
GOLFBALL TO BASEBALL SIZED HAIL
0551 PM HAIL 7 N MINOT 48.33N 101.30W
06/18/2008 E1.75 INCH WARD ND BROADCAST MEDIA
0553 PM HAIL 5 N MINOT 48.31N 101.30W
06/18/2008 E1.00 INCH WARD ND BROADCAST MEDIA
0601 PM HAIL 10 N FAIRFIELD 47.33N 103.22W
06/18/2008 M1.00 INCH MCKENZIE ND TRAINED SPOTTER
QUARTER SIZE HAIL
0602 PM HAIL 7 SE STANTON 47.25N 101.28W
06/18/2008 M2.50 INCH MERCER ND TRAINED SPOTTER
HAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE
0647 PM HAIL 6 S MINOT 48.15N 101.30W
06/18/2008 M0.88 INCH WARD ND BROADCAST MEDIA
0711 PM HAIL CENTER 47.12N 101.30W
06/18/2008 M1.00 INCH OLIVER ND PUBLIC
0722 PM HAIL 11 N CENTER 47.27N 101.30W
06/18/2008 M4.25 INCH MERCER ND PUBLIC
LOTS OF SOFTBALL SIZE HAIL, RELAYED BY BROADCAST MEDIA
0725 PM TORNADO 13 W MANDAN 46.83N 101.16W
06/18/2008 MORTON ND PUBLIC
PUBLIC REPORT. MOVING SOUTHEAST.
0725 PM HAIL 17 SE MINOT 48.06N 101.04W
06/18/2008 M0.75 INCH WARD ND TRAINED SPOTTER
0729 PM HAIL 17 SE MINOT 48.06N 101.04W
06/18/2008 M1.00 INCH WARD ND TRAINED SPOTTER
0733 PM HAIL ALMONT 46.73N 101.50W
06/18/2008 M1.00 INCH MORTON ND TRAINED SPOTTER
0737 PM HAIL 1 N FORT RICE 46.53N 100.58W
06/18/2008 E1.75 INCH MORTON ND LAW ENFORCEMENT
0750 PM HAIL 18 N DENHOFF 47.74N 100.27W
06/18/2008 E1.00 INCH SHERIDAN ND TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES.
0800 PM TORNADO 10 SW MANDAN 46.73N 101.04W
06/18/2008 MORTON ND LAW ENFORCEMENT
BRIEFLY TOUCHED DOWN
0803 PM FUNNEL CLOUD 14 S MANDAN 46.63N 100.89W
06/18/2008 MORTON ND FIRE DEPT/RESCUE
MOVING SOUTHEAST.
0842 PM HAIL TURTLE LAKE 47.52N 100.89W
06/18/2008 E0.88 INCH MCLEAN ND STORM CHASER
0909 PM HAIL MINOT 48.23N 101.30W
06/18/2008 M1.00 INCH WARD ND LAW ENFORCEMENT
PEA TO QUARTER SIZE HAIL WAS ONGOING AT THE TIME OF THE
REPORT
0919 PM HAIL MINOT 48.23N 101.30W
06/18/2008 M1.00 INCH WARD ND PUBLIC
SOUTHSIDE OF MINOT
0920 PM HAIL WILTON 47.16N 100.78W
06/18/2008 E0.75 INCH MCLEAN ND TRAINED SPOTTER
PEA TO PENNY SIZE HAIL ALONG WITH HEAVY RAIN.
0955 PM HAIL SELFRIDGE 46.04N 100.92W
06/18/2008 E1.00 INCH SIOUX ND LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL.
1015 PM HAIL 3 S SELFRIDGE 46.00N 100.92W
06/18/2008 M1.75 INCH SIOUX ND TRAINED SPOTTER
&&
PAYDThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103373.